Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 87, NWS Boston/Norton, MA

June 23, 2018

NWS Boston/Norton, MA issued this small craft advisory at Jun 23, 2018, 3:50 AM EDT. It took effect at Jun 24, 2018, 2:00 AM EDT. It was in force for 95 min.

The area

The counties it named.

The facts

Issued
Jun 23, 2018, 3:50 AM EDT (07:50 UTC)
In effect from
Jun 24, 2018, 2:00 AM EDT
Expired
Jun 24, 2018, 3:35 AM EDT
In force
95 min
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

892 
WHUS71 KBOX 230750
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
350 AM EDT Sat Jun 23 2018

ANZ254>256-231600-
/O.NEW.KBOX.SC.Y.0087.180624T0600Z-180624T2200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
350 AM EDT Sat Jun 23 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 6 PM EDT SUNDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 2 AM to 6 PM EDT Sunday.

* WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 
  20 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
3 follow-up statements
224 
WHUS71 KBOX 232029
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
429 PM EDT Sat Jun 23 2018

ANZ254>256-240430-
/O.EXT.KBOX.SC.Y.0087.180624T0600Z-180625T1000Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
429 PM EDT Sat Jun 23 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 AM SUNDAY TO 6 AM
EDT MONDAY...

* WINDS AND SEAS...Southwest winds 5 to 10 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
593 
WHUS71 KBOX 240319
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1119 PM EDT Sat Jun 23 2018

ANZ254>256-241130-
/O.CON.KBOX.SC.Y.0087.180624T0600Z-180625T1000Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1119 PM EDT Sat Jun 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY...

* WINDS AND SEAS...Southwest winds 5 to 10 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
507 
WHUS71 KBOX 240735
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
335 AM EDT Sun Jun 24 2018

ANZ254>256-241545-
/O.CAN.KBOX.SC.Y.0087.000000T0000Z-180625T1000Z/
/O.NEW.KBOX.SC.Y.0088.180624T1200Z-180625T0800Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
335 AM EDT Sun Jun 24 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 AM
EDT MONDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 8 AM this morning to 4 AM
EDT Monday.

* WINDS AND SEAS...Southwest winds 5 to 10 kt. Seas 3 to 5 feet.

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jun 22, 10:41 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 10:41 PM EDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1041 PM EDT Fri Jun 22 2018

.SYNOPSIS...
High pressure will slowly push offshore overnight. A few showers
may approach southern areas toward daybreak. Scattered showers
and a few thunderstorms are expected at times this weekend, but
it is uncertain if any activity will linger into Monday. Mainly
dry weather with seasonable temperatures anticipated Tuesday and
Wednesday with a ridge of high pressure in control. Summer heat
and humidity should return by the end of next week as this high
moves east of the region.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

1010 PM Update...

High pressure ridge remains across the region at 02Z with light
S-SE winds in place. Temps were running in the lower-mid 60s
across most areas, with some readings down to the upper 50s
across portions of SE Mass into RI.

NE regional 88D radar imagery showing some spotty showers
working N-NE from central NJ into SW CT and the NYC metro area.
Not seeing much reaching the ground, however, as T/Td spreads
on the order of 10 to 15 degrees, lowering to around 5 degrees
across portions of western Long Island into N NJ where winds
were mainly light easterly. With the onshore winds in place,
will see the dewpoint depressions slowly lower through the
remainder of the night as the ridge pushes offshore.

With this in mind, have brought in slight chance POPs across the
mid and lower CT valley SE to the S Mass coast by around 09Z or
so, a bit faster than previous forecast timing.

Remainder of near term forecast in good shape, but did update to
bring conditions current.

Previous Discussion...

The center of high pressure will continue to gradually slide
east of our region. Mainly expect increasing/thickening
cloudiness across our area overnight with dry weather
prevailing. May see a few spot showers arrive near
daybreak...but there is initially some dry air to overcome. Low
temperatures will mainly be in the middle to upper 50s.

Also, we did update Saturday to include categorical pops and
the potential for localized heavy rainfall. While the entire day
will not be a washout...most locations should see a period of
two of rainfall with isolated t-storms possible.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...

A warm front lifts NE-ward during the day, and may reach the south
coast of New England around 00Z. Increasing moisture is
expected throughout southern New England, with precipitable
water increasing to 1.5 inches or higher. The approach of the
front will provide lift, allowing for the development of showers
across our area. Planning on going with likely pops. While it
doesn't look to be a washout for the full day, hi-res guidance
is in agreement on areas of showers moving thru the region.

Model thermal profiles show a low level inversion which makes sense
given warm front to the S, and an onshore/E wind providing a cooler
marine influence near the surface. However some elevated instability
is anticipated, which should yield isolated thunderstorms and
the potential for brief locally heavy rainfall. Plan to go with
likely pops and considerable cloudiness. High temps will be on
the low side, only reaching into the 60s. A few spots might
reach 70.

Saturday night...

Warm front lingers in our vicinity Sat night, accompanied by a 30-40
kt low level jet. This will continue to provide a lifting mechanism
for showers. Precipitable water values remain at or above 1.5
inches, so brief locally heavy rainfall is possible. Model
soundings showing continued elevated instability. Will continue
with likely pops, with isolated thunderstorms. Best chance for
thunder is probably along south coastal MA/RI, closer to the low
level jet. Areas of fog developing.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...

* Warmer with scattered showers and t-storms on Sunday
* Mainly dry/seasonable temps with comfortable humidity Tue and Wed
* Summer heat/humidity should return by the end of next week

Details...

Sunday...

The warm front will lift north of most locations Sunday
morning...allowing a warmer and more humid airmass to move into the
region.  High temps should reach into the upper 70s and lower 80s
despite potential for a fair amount of clouds.  We may see a period
of partial sunshine though and if that does occur a few middle 80s
would be possible.

The main concern will be Sun afternoon/evening when a pre-frontal
trough/cold front approach from the west.  There probably should be
enough instability for scattered showers and a few thunderstorms
during that time.  If we can muster 1000 J/KG of MLCape...which is
dependent on solar insolation and amount of low level moisture
return a few strong thunderstorms would be possible. 0 to 6 km shear
is on the order of 30 to 40 knots...but mid level lapse rates are
weak and we will not have the anomalous environment that we saw last
Monday. Nonetheless...a few strong thunderstorms with gusty winds
and heavy rainfall are possible if enough instability can be
realized.

Monday...

A vigorous shortwave/cold pool aloft will drop southeast into the
Northeast on Monday.  The GFS is most aggressive showing the
anomalous cold pool dropping furthest south into our region with
500T dropping below -20C.  This scenario would likely produce
scattered showers and thunderstorms along with some hail given such
cold temperatures aloft.  While this solution is possible, appears
to be a low probability at this time given the rest of the guidance
is further north and east with the cold pool...resulting in mainly
dry weather.  Therefore...will just include some low pops for now
and see how the models trend over the next 24 hours.

Tuesday and Wednesday...

Mainly dry and pleasant early summer weather with a ridge of high
pressure in control.  High temperatures will mainly be in the upper
70s to the middle 80s along with comfortable humidity levels.

Thursday and Friday...

A pattern change to more summerlike warmth and humidity expected Thu
and Fri as upper level ridging builds to sour south...resulting in
rising height fields in southern New England.  Highs should be well
up into the 80s to perhaps over 90...but specific details this far
out remain uncertain.  Dry weather probably dominates...but a few
showers/t-storms can not be ruled out.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence thru
tonight, then moderate confidence.

Overnight...Mainly VFR conditions with CIGS lowering to 5-10Kft
after 05Z. May see MVFR CIGS move into S coastal RI around
or after 10Z.

Saturday...Bands of SHRA across the region, with isolated TSRA
and localized heavy rainfall. VFR in most locations at
12z...but MVFR-IFR conditions push across the region, reaching
the S coast by mid morning, then slowly shifting N through the
afternoon.

Saturday night...Mainly IFR with even some LIFR conditions in
areas of showers and fog. Isolated TSRA.

KBOS Terminal...High confidence in TAF thru tonight, then
moderate confidence. VFR thru tonight, deteriorating to MVFR
Sat morning then IFR during the afternoon.

KBDL Terminal...High confidence in TAF thru tonight, then
moderate confidence. VFR thru tonight, deteriorating to MVFR
Sat morning then IFR during the afternoon. Locally lower
conditions may occur earlier in heavier showers.

Outlook /Sunday through Wednesday/...Moderate confidence.

Sunday: Mainly VFR, with local MVFR-IFR possible. Chance SHRA,
isolated TSRA.

Sunday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, slight chance TSRA, patchy BR.

Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, isolated TSRA.

Monday Night: VFR.

Tuesday through Wednesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Overnight and Saturday...S-SE winds in place. A few gusts
approaching 25 kt on the southern outer waters late tonight into
early Saturday. Visibility restrictions in areas of fog along
the southern waters late tonight, then in showers and areas of
fog moving in from S-N during Sat. Isolated thunderstorms
possible during Sat.

Saturday Night...SW winds less than 25 kt. Seas approaching 5 ft on
the southern outer coastal waters. Showers likely with isolated
thunderstorms. Areas of fog visibility 2-3 nm or less.

Outlook /Sunday through Wednesday/...Moderate confidence.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms, patchy
fog.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms,
patchy fog. Local visibility 1 to 3 nm.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Slight chance of rain showers,
isolated thunderstorms.

Monday Night: Winds less than 25 kt. Seas up to 5 ft.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft.

Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/NMB
NEAR TERM...Frank/EVT
SHORT TERM...NMB
LONG TERM...Frank
AVIATION...Frank/EVT
MARINE...Frank/EVT/NMB
Hazardous weather outlook, Jun 22, 3:47 PM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
347 PM EDT Fri Jun 22 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-232000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
347 PM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong thunderstorms with gusty winds and brief heavy rainfall
are possible Sunday afternoon and evening, mainly northwest of a
Boston to Providence line.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-232000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
347 PM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

Frank

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:15 PM EDTSpecial Marine WarningBOX60 min

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.